Is Medication Causing Your Oral Health Issues?

Oral Health Medications

Your oral health issues go on and on, and you can’t figure out why. You brush and floss regularly, you visit the dentist every six months and you are conscientious about your overall nutrition.

So why are you having so many problems with your gums and teeth?

Your oral health can be affected by what medications you take. Medication side effect lists are usually extremely long. It’s also hard to know if any drugs you’re taking are interacting with each other.

If you are focused on your dental care, but you can still answer “yes” to any of the following questions, it might be time to examine your medications and make changes if possible.

Do You Have Dry Mouth?

This is one of the most common side effects of medication as it relates to your oral health. Dry mouth, also known as xerostomia, occurs when you do not produce enough saliva and can be caused by over 400 different medications.

Dry mouth is uncomfortable. It makes it hard to swallow, it puts you at a higher risk of developing gum disease and it increases the chances of tooth decay because your mouth is unable to clear away bacteria.

Do You Have a Yeast Infection?

Yeast infections of the mouth, also known as candidiasis, can be caused by asthma inhaler medications. Your tongue and mouth may get red and swollen. You may develop white lesions on the tongue or roof of your mouth. Anti-fungal medications may be used to clear away the fungal growth.

Do You Have Swollen Gums?

Gingival overgrowth is when gum tissue begins to grow around and over the teeth due to excessive swelling. It’s easier to develop gum disease that can be severely damaging to the teeth. Seizure and blood pressure medications may be responsible.

Do You Have Mouth Tissue Inflammation?

When the mouth tissue is inflamed, a condition referred to as mucositis, your mouth could bleed and become so inflamed that you are unable to eat. This condition has been linked to chemotherapy drugs.

Do You Taste Metal?

There’s nothing more distasteful than a constant metallic taste in your mouth. You may start to dislike your favorite foods or lose your appetite. It could be because you are taking diabetes medications, blood thinners, cholesterol-lowering drugs, thyroid medications, seizure drugs or others.

Talk to Your Dentist

Since medications can affect your oral health so drastically, it is imperative that you give your dentist a list of all your current prescriptions. When you are struggling with a dental issue, your dentist can find the true source and may be able to suggest alternative medications that could accomplish the same results without the oral health side effects.

Put your oral health in experienced, capable hands — make an appointment with Oak Hills Dentistry today.